Alert archive / Alabama / River Flood Warnings in 2016

River Flood Warning 32, NWS Tallahassee, FL

April 1, 2016Dale County, Alabama

NWS Tallahassee, FL issued this river flood warning at Apr 1, 2016, 9:38 AM CDT for Dale County, Alabama. It took effect at Apr 2, 2016, 2:48 AM CDT. It was in force for 72 hr.

The area

The outline as issued.

The facts

Issued
Apr 1, 2016, 9:38 AM CDT (14:38 UTC)
In effect from
Apr 2, 2016, 2:48 AM CDT
Expired
Apr 5, 2016, 2:21 AM CDT
In force
72 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

County Dale County, AL

The radar

The Ft Rucker radar (KEOX), 21 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Choctawhatchee River near Newton (SR 134) (NEWA1).

Action stage
14 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02361000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

453 
WGUS42 KTAE 011438
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 AM EDT FRI APR 1 2016

...The National Weather Service in Tallahassee has issued a Flood 
Warning for the following rivers in Alabama... 

  Choctawhatchee River near Newton (SR 134) affecting Dale County
  Choctawhatchee River at Geneva (SR 52) affecting Geneva County
  Choctawhatchee River near Caryville (US 90) affecting Holmes and 
  Washington Counties
...Forecast Flooding Changed from Moderate to Major Severity for the 
following rivers in Florida...
  Choctawhatchee River near Bruce (SR 20) affecting Walton and 
  Washington Counties


PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

ALC045-021438-
/O.NEW.KTAE.FL.W.0032.160403T0542Z-160405T0721Z/
/NEWA1.1.ER.160403T0542Z.160404T0600Z.160405T0121Z.NO/
938 AM CDT FRI APR 1 2016

The National Weather Service in Tallahassee has issued a 

* Flood Warning for 
  the Choctawhatchee River near Newton (SR 134).
* From late Saturday night, or until the warning is cancelled.
* At  8:30 AM Friday the stage was 7.5 feet.
* Minor flooding is forecast.
* Flood stage is 19.0 feet.
* Forecast: Rise above flood stage by early Sunday morning and 
  continue to rise to near 22.1 feet by early Monday morning. The 
  river will fall below flood stage by Monday evening.
* Impact: At 24.0 feet: Moderate flooding on the Choctawhatchee River 
  will affect stores and apartments around highway 92 near 
  Clayhatchee, eight miles downstream of Newton.

&&

LAT...LON 3140 8553 3137 8566 3120 8575 3120 8566 3132 8560 3133 8547


$$

ALC061-021438-
/O.NEW.KTAE.FL.W.0033.160403T1600Z-160405T1312Z/
/GNVA1.1.ER.160403T1600Z.160404T0600Z.160405T0712Z.NO/
938 AM CDT FRI APR 1 2016

The National Weather Service in Tallahassee has issued a 

* Flood Warning for 
  the Choctawhatchee River at Geneva (SR 52).
* From Sunday morning, or until the warning is cancelled.
* At  8:00 AM Friday the stage was 16.1 feet.
* Minor flooding is forecast.
* Flood stage is 23.0 feet.
* Forecast: Rise above flood stage by late Sunday morning and 
  continue to rise to near 25.9 feet by early Monday morning. The 
  river will fall below flood stage by early Tuesday morning.
* Impact: At 25.0 feet: Homes along East Westville Avenue will begin 
  to flood. Fowler Park will start to flood.

&&

LAT...LON 3120 8575 3114 8586 3099 8588 3099 8580 3112 8578 3120 8566


$$

FLC059-133-021438-
/O.CON.KTAE.FL.W.0026.000000T0000Z-000000T0000Z/
/CARF1.1.ER.160328T1600Z.160404T0600Z.000000T0000Z.NO/
938 AM CDT FRI APR 1 2016

The Flood Warning continues for 
 the Choctawhatchee River near Caryville (US 90).
* At  9:00 AM Friday the stage was 11.6 feet.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast: Rise above flood stage by early tomorrow and continue to 
  rise to near 15.9 feet by Tuesday early afternoon.
* Impact: At 16.0 feet: Highway 279 south of Caryville will be cut 
  off. Several fish camps, residential areas and additional rural 
  roads in the area will be flooded.

&&

LAT...LON 3099 8588 3085 8591 3077 8589 3070 8592 3070 8581 3099 8580


$$

FLC131-133-021438-
/O.CON.KTAE.FL.W.0023.000000T0000Z-000000T0000Z/
/BRUF1.3.ER.160328T0330Z.160406T1200Z.000000T0000Z.NO/
938 AM CDT FRI APR 1 2016

...Forecast flooding increased from Moderate to Major severity...
The Flood Warning continues for 
 the Choctawhatchee River near Bruce (SR 20).* Until further notice.
* At  8:45 AM Friday the stage was 14.3 feet.
* Moderate flooding is occurring and Major flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast: The river will continue rising to near 18.2 feet by 
  Wednesday early afternoon then begin falling.
* Impact: At 16.5 feet: Major flooding occurs along the east and west 
  banks of the Choctahatchee river from near the confluence with 
  Holmes creek to the Gulf of Mexico affecting many homes and fishing
  camps.

&&

LAT...LON 3070 8592 3047 8596 3044 8613 3037 8609 3044 8585 3070 8581


$$
3 follow-up statements
657 
WGUS82 KTAE 011911
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT FRI APR 1 2016

...The Flood Warning continues for the following rivers in Alabama...
 
  Choctawhatchee River near Newton (SR 134) affecting Dale County 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

ALC045-021911-
/O.EXT.KTAE.FL.W.0032.160402T0517Z-160404T0243Z/
/NEWA1.1.ER.160402T0517Z.160402T1800Z.160403T2043Z.NO/
211 PM CDT FRI APR 1 2016

The Flood Warning continues for
  the Choctawhatchee River near Newton (SR 134).
* From late tonight until Sunday evening.
* At  1:30 PM Friday the stage was 10.0 feet.
* Minor flooding is forecast.
* Flood stage is 19.0 feet.
* Forecast: Rise above flood stage by midnight tonight and continue 
  to rise to near 21.6 feet by tomorrow afternoon. The river will 
  fall below flood stage by Sunday evening.


&&

LAT...LON 3140 8553 3137 8566 3120 8575 3120 8566 3132 8560 3133 8547


$$
374 
WGUS82 KTAE 020150
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 PM EDT FRI APR 1 2016

...The Flood Warning continues for the following rivers in Alabama...
 
  Choctawhatchee River near Newton (SR 134) affecting Dale County 
  Choctawhatchee River at Geneva (SR 52) affecting Geneva County 
...The Flood Warning continues for the following rivers in Florida...
  Choctawhatchee River near Caryville (US 90) affecting Holmes and 
  Washington Counties 
  Choctawhatchee River near Bruce (SR 20) affecting Walton and 
  Washington Counties 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

ALC045-030150-
/O.EXT.KTAE.FL.W.0032.160402T0748Z-160404T0030Z/
/NEWA1.1.ER.160402T0748Z.160403T0000Z.160403T1830Z.NO/
850 PM CDT FRI APR 1 2016

The Flood Warning continues for
  the Choctawhatchee River near Newton (SR 134).
* From late tonight until Sunday evening.
* At  8:30 PM Friday the stage was 15.8 feet.
* Minor flooding is forecast.
* Flood stage is 19.0 feet.
* Forecast: Rise above flood stage after midnight tonight and 
  continue to rise to near 21.5 feet by tomorrow evening. The river 
  will fall below flood stage by Sunday evening.
* Impact: At 19.0 feet: Minor flooding will begin to affect farmland
  in low lying areas near the Choctawhatchee River.

&&

LAT...LON 3140 8553 3137 8566 3120 8575 3120 8566 3132 8560 3133 8547


$$

ALC061-030149-
/O.EXT.KTAE.FL.W.0033.160402T1945Z-160406T0000Z/
/GNVA1.1.ER.160402T1945Z.160404T0000Z.160405T1800Z.NO/
850 PM CDT FRI APR 1 2016

...Flood Warning extended until Tuesday evening...The Flood Warning 
continues for
  the Choctawhatchee River at Geneva (SR 52).
* From Saturday afternoon until Tuesday afternoon.
* At  7:00 PM Friday the stage was 18.8 feet.
* Minor flooding is forecast.
* Flood stage is 23.0 feet.
* Forecast: Rise above flood stage by tomorrow afternoon and 
  continue to rise to near 28.5 feet by Sunday evening. The river 
  will fall below flood stage by Tuesday afternoon.
* Impact: At 27.0 feet: Farmlands and some farm roads will flood. 

&&

LAT...LON 3120 8575 3114 8586 3099 8588 3099 8580 3112 8578 3120 8566


$$

FLC059-133-030149-
/O.CON.KTAE.FL.W.0026.000000T0000Z-000000T0000Z/
/CARF1.1.ER.160328T1600Z.160405T0600Z.000000T0000Z.NO/
850 PM CDT FRI APR 1 2016

The Flood Warning continues for
  the Choctawhatchee River near Caryville (US 90).
* Until further notice.
* At  8:00 PM Friday the stage was 11.7 feet.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast: Rise above flood stage after midnight tonight and 
  continue to rise to near 15.9 feet by Monday night.
* Impact: At 12.0 feet: Extensive lowland flooding will occur. 

&&

LAT...LON 3099 8588 3085 8591 3077 8589 3070 8592 3070 8581 3099 8580


$$

FLC131-133-030149-
/O.CON.KTAE.FL.W.0023.000000T0000Z-000000T0000Z/
/BRUF1.3.ER.160328T0330Z.160406T1800Z.000000T0000Z.NO/
850 PM CDT FRI APR 1 2016

The Flood Warning continues for
  the Choctawhatchee River near Bruce (SR 20).
* Until further notice.
* At  7:45 PM Friday the stage was 14.2 feet.
* Moderate flooding is occurring and Major flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast: The river will continue rising to near 18.5 feet by 
  Wednesday afternoon. Additional rises may be possible thereafter.
* Impact: At 16.5 feet: Major flooding occurs along the east and west 
  banks of the Choctahatchee river from near the confluence with 
  Holmes creek to the Gulf of Mexico affecting many homes and fishing
  camps.

&&

LAT...LON 3070 8592 3047 8596 3044 8613 3037 8609 3044 8585 3070 8581


$$
825 
WGUS82 KTAE 021811
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
211 PM EDT SAT APR 2 2016

...The Flood Warning is cancelled for the following rivers in 
Alabama...
 
  Choctawhatchee River near Newton (SR 134) affecting Dale County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

ALC045-021841-
/O.CAN.KTAE.FL.W.0032.000000T0000Z-160404T0030Z/
/NEWA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
111 PM CDT SAT APR 2 2016

The Flood Warning is cancelled for
  the Choctawhatchee River near Newton (SR 134).
* At 12:30 PM Saturday the stage was 18.4 feet and slowly falling.
* Flood stage is 19.0 feet.


&&

LAT...LON 3140 8553 3137 8566 3120 8575 3120 8566 3132 8560 3133 8547


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Apr 1, 5:41 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 1, 5:41 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
641 AM EDT FRI APR 1 2016

...Severe storms and flooding possible through early Saturday...

.Aviation...

[Through 12Z Saturday] Aviators should prepare for a rainy day and
night across the region. Areas of IFR cigs this morning will
improve to MVFR by late morning. TSRA will develop across
southeast AL and the FL Panhandle this morning, then spread
eastward through mid afternoon. Another "wave" of rain will affect
all terminals overnight. A few storms could be severe with gusts
to 50 KT and hail.

&&

.Prev Discussion [348 AM EDT]...

.Near Term [Through Tonight]...
The 9 pm EDT regional surface analysis showed a cold front
approaching the Mississippi River, with plenty of deep moist
convection ahead of it to our north and northwest. Vapor imagery
and upper air data showed split upper level flow over the CONUS.
The main feature of interest for our region was the positive-tilt
northern stream trough over the Central Plains. This trough will
be slow to translate eastward, and so will the surface cold front.
With ample moisture and large scale ascent today and tonight, it's
not a question of will it rain; it's simply a question of when and
how much. This is the complicated part of this forecast, as
mesoscale features and diabatic temperature changes, which are
often a challenge for numerical guidance, will likely play the
largest role in the details. It's safe to say that beginning
around daybreak, numerous rain bands will begin to develop across
western portions of our forecast area, the spread eastward by
afternoon.

Assessing the timing and extent of the severe thunderstorm threat
is challenging. It is nearly certain that the deep layer shear
will be sufficient for storm organization, and that the 0-1 km
shear will be somewhat supportive of a tornado as well. The tricky
part is forecasting buoyancy. The NWP guidance forecasts unusually
steep mid- tropospheric lapse rates this morning, but then quickly
destroys the EML through latent heating from a large area of deep
moist convection. The models also forecast a sharp increase in
surface- based CIN by afternoon as rain-cooled air helps stabilize
the PBL across much of our forecast area. This could limit the
threat of surface-based storms (and wind damage/tornadogenesis)
later this afternoon. Then there is the question of whether or not
the PBL can destabilize overnight, especially with ongoing rain.
Confidence is therefore low in forecasting the details of the
severe storm threat. For those isolated storms with the strongest
updrafts, the main threat will be damaging wind gusts and hail,
though an isolated tornado is also possible.

.Short Term [Saturday Through Sunday]...
Front is expected to stretch from near Valdosta to Tallahassee
around sunrise on Saturday. Showers and thunderstorms will be
ongoing ahead of the front, with an isolated strong to severe
storm possible through midday. Highs temperatures will be slightly
cooler on Saturday as the new airmass filters in behind the front.
However, with plenty of spring sun, still expect temperatures to
reach the 70s. Temperatures will cool into the mid to upper 40s by
Sunday morning before rebounding into the lower to mid 70s Sunday
afternoon.

.Long Term [Sunday Night Through Friday]...
Dry and seasonable conditions are expected through the first half
of the work week, with northwesterly flow developing aloft and the
upper trough axis along the eastern seaboard. Expect highs in the
mid to upper 70s and lows in the upper 40s to lower 50s through
Wednesday. The next front is expected to rapidly cross the area on
Thursday, accompanied by a chance of showers and possibly a few
thunderstorms.

.Marine...
Moderate onshore flow will continue today before becoming offshore
late tonight and Saturday in the wake of a cold front. A period of
Small Craft Advisory conditions will be possible Saturday night
into early Sunday. Winds and seas will diminish for the beginning
of the work week as high pressure builds over the region.

.Fire Weather...
No concerns.

.Hydrology...
Current conditions across the region show above normal stream
flows in the lower portion of the river basins, except in the
Suwannee. Flooding is still occurring on the Ochlockonee,
Apalachicola, Withlacoochee, and Choctawhatchee Rivers in Florida.

Flooding concerns will continue through tonight as a cold front
crosses the region. Due to the slow movement of the frontal
system, the potential exists for additional widespread 2 to 4
inch rainfall totals across the area with isolated heavier totals
of 5 to 6 inches possible. The blend of the latest guidance
suggests the heavier totals would be most likely in the Florida
Panhandle through SE Alabama and SW Georgia, which would suggest
at least that the most impactful river flooding would be limited
to areas already in flood.

With heavy rain rate possible with the storms today, the Flash
Flood Watch remains in place for most of the region through
Saturday morning.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   80  67  75  48  74 /  80  80  60   0   0
Panama City   73  64  71  52  70 /  90  80  40   0   0
Dothan        75  58  71  46  71 /  90  90  20   0   0
Albany        76  61  72  45  71 /  90  90  30   0   0
Valdosta      81  67  74  47  73 /  80  70  80   0   0
Cross City    83  70  78  49  76 /  30  40  80  10   0
Apalachicola  75  68  74  51  71 /  70  70  60   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Saturday morning FOR Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through Saturday morning FOR Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Saturday morning FOR Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-
     Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Saturday morning FOR Coffee-Dale-
     Geneva-Henry-Houston.

GM...Dense Fog Advisory until 11 AM EDT this morning FOR Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River Fl out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach out 20 NM-Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...FOURNIER
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...FOURNIER
MARINE...CAMP
FIRE WEATHER...FOURNIER
HYDROLOGY...CAMP/MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 6:19 AM CDTSevere Thunderstorm WarningTAECoffee, Dale41 min
Apr 1, 6:56 AM CDTSevere Thunderstorm WarningTAEDale, Henry34 min
Apr 1, 9:38 AM CDTRiver Flood WarningTAEGeneva4 days
Apr 1, 10:13 AM CDTSevere Thunderstorm WarningTAECoffee, Dale47 min
Apr 1, 11:14 AM CDTFlash Flood WarningTAECoffee, Dale, Geneva, Houston3 hr
Apr 1, 11:46 AM CDTFlash Flood WarningTAECoffee, Dale, Henry, Houston2 hr
Apr 1, 1:09 PM CDTFlash Flood WarningTAEGeneva, Houston2 hr

Nearby

River Flood Warnings in Alabama, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.